Alert archive / Nebraska / Flash Flood Warnings in 2003
Flash Flood Warning 4, NWS Omaha, NE
NWS Omaha, NE issued this flash flood warning at May 8, 2003, 5:03 PM CDT for Jefferson County, Nebraska. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2003, 5:03 PM CDT (22:03 UTC)
- Expired
- May 8, 2003, 11:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Jefferson County, NE
The radar
The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1563 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KOAX 082203 FFWOAX NEC095-090400- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE OMAHA NE 503 PM CDT THU MAY 8 2003 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * FLASH FLOOD WARNING FOR... JEFFERSON COUNTY IN SOUTHEAST NEBRASKA * UNTIL 1100 PM CDT * AT 459 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN...ESPECIALLY ACROSS SOUTHWEST JEFFERSON COUNTY. * SOME LOCATIONS AFFECTED ARE EAST OF REYNOLDS OR SOUTHWEST OF FAIRBURY. CREEKS AFFECTED BY THIS HEAVY RAINFALL ARE ROSE CREEK AND WILEY CREEK. RAINFALL RATES ARE ON THE ORDER OF 1.30 INCHES PER HOUR. EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. IN ADDITION...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER CAN CAUSE YOU TO LOSE CONTROL. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. LAT...LON 4035 9692 4000 9692 4001 9736 4034 9736 $$ JR
1 follow-up statement
000 WGUS73 KOAX 090036 FFSOAX NEC095-090130- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 735 PM CDT THU MAY 8 2003 ...THE FLASH FLOOD WARNING FOR JEFFERSON COUNTY HAS BEEN ALLOWED TO EXPIRE... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE RAIN WAS DECREASING IN COVERAGE...AND THE FLOOD THREAT WAS DIMINISHING. AREA CREEKS WERE BEGINNING TO RECEDE AT THIS TIME AND FLASH FLOODING IS NO LONGER A THRREAT. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. AS LITTLE AS SIX INCHES OF WATER MAY CAUSE YOU TO LOSE CONTROL OF YOUR VEHICLE. THIS INCLUDES PICKUP TRUCKS AND SPORT UTILITY VEHICLES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMENENT...OR HAS A HIGH PROBABILITY OF OCCURRING. LAT...LON 4033 9692 4002 9692 4001 9736 4032 9736 $$ JR
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this flash flood warning went out at May 8, 3:20 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, May 8, 3:20 PM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 320 PM CDT THU MAY 8 2003 MAIN CONCERN IS SEVERE WEATHER POTENTIAL AND POSSIBLE TORNADOES FOR SERN NE. TORNADO WATCH NUMBER 305 IS VALID UNTIL 900 PM. SFC ANLYS AT 3 PM SHOWED LOW PRES CENTER OVER WRN KS WITH STG WRMFNT EXTENDING EWD THRU KS AND INTO MO. TEMPS WERE IN THE LOWER 90S WEST OF THE DRYLINE AND DEWPOINTS WERE IN THE LOWER TO MID 70S AHEAD OF THE DRYLINE...WOW. VIGOROUS SHORTWAVE TROF TO LIFT NEWD ACROSS THE AREA PRODUCING AREAS OF TSTMS. SOME PARTS OF THE AREA ARE VERY WET...ESPECIALLY IN THE AREA BTWN ABOUT OMA...OLU AND SUX. SO FLOOD WATCH THAT WAS ISSUED EARLY TODAY HAS BEEN EXPANDED A BIT. MAIN PCPN SHOULD END IN THE 1 TO 3 AM TIMEFRAME TNGT...WITH MUCH DRIER AIR SPREADING EWD AS LOW PRES MOVE INTO SWRN MN LATE TNGT. EXPECT MAINLY DRY WEATHER ON FRI WITH WESTERLY WINDS AND DRIER AIR IN PLACE. ANOTHER SYSTEM MOVES THRU FOR SAT INTO SAT NGT AS SOME MOISTURE RETURNS. ETA DELAYS PCPN UNTIL SAT NGT...BUT WILL MAINTAIN SOME POPS FOR SAT ALL ZONES IN A COMPROMISE WITH AVN AND ETA SOLUTIONS. MON AND TUE SHOULD BE OPPORTUNITIES TO DRY OUT...WITH MORE TSTMS POSSIBLE WED INTO THU. DISCUSSION ABBREVIATED BECAUSE OF SEVERE WEATHER POTENTIAL. .OMA...FLOOD WATCH THROUGH TNGT FOR MUCH OF ERN NE AND SWRN IA MAINLY SE OF A LINE FROM COLUMBUS TO ONAWA. MILLER
Hazardous weather outlook, May 8, 11:55 AM CDT, 5 hours 8 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-082335- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1155 AM CDT THU MAY 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER SOUTHEAST NEBRASKA THIS AFTERNOON AND EVENING. THERE IS A SLIGHT RISK OVER THE REST OF THE AREA. THE MAIN AREA OF CONCERN IS ALONG AND SOUTH OF INTERSTATE 80. TORNADOES...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA THROUGH THE EVENING. THIS IS A POTENTIALLY EXPLOSIVE SITUATION. A STRONG LOW PRESSURE CENTER IS EXPECTED TO MOVE INTO NORTH CENTRAL KANSAS BY THIS EVENING...AND A WARM FRONT WILL EXTEND FROM THE LOW INTO MISSOURI. EXTREMELY UNSTABLE AIR WILL BE LIFTED NORTH INTO THE AREA...AND VERY STRONG VERTICAL WIND SHEAR IS EXPECTED. THIS SHOULD RESULT IN SCATTERED SUPERCELL THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS ANOTHER CHANCE OF SEVERE STORMS FROM LATE FRIDAY NIGHT INTO SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS ACROSS ALL OF EASTERN NEBRASKA AND WESTERN IOWA SHOULD MONITOR THIS SITUATION CLOSELY. THOSE IS SOUTHEAST NEBRASKA AND SOUTHWEST IOWA ARE URGED TO BE READY TO ACTIVATE RAPIDLY MID TO LATE THIS AFTERNOON. MILLER
In the hours before
Local storm report, May 8, 4:49 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
449 PM CDT THU MAY 08 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0438 PM 7 SW FAIRBURY NE 1 INCH HAIL
05/08/03 JEFFERSON REPORTED BY EMERGENCY
MANAGEMENT.The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 4:18 PM CDT | Tornado Warning | OAX | Jefferson | 42 min |
| May 8, 5:01 PM CDT | Severe Thunderstorm Warning | OAX | Gage | 44 min |
| May 8, 5:06 PM CDT | Severe Thunderstorm Warning | OAX | Platte | 39 min |
| May 8, 5:22 PM CDT | Tornado Warning | OAX | Gage | 58 min |
| May 8, 5:33 PM CDT | Flash Flood Warning | OAX | Gage | 6 hr |
| May 8, 5:37 PM CDT | Severe Thunderstorm Warning | OAX | Douglas, Washington | 38 min |
| May 8, 5:41 PM CDT | Severe Thunderstorm Warning | OAX | Johnson, Otoe | 49 min |
| May 8, 6:06 PM CDT | Severe Thunderstorm Warning | OAX | Pawnee | 54 min |
| May 8, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Nemaha | 38 min |
| May 8, 6:40 PM CDT | Severe Thunderstorm Warning | OAX | Richardson | 50 min |
Nearby
Flash Flood Warnings in Nebraska, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.